Objectives: We investigated the demographic characteristics, clinical and laboratory findings, treatment strategies and clinical outcomes of patients presenting at emergency department (ED) with digoxin levels at or above 1.2 ng/ml. Materials and methods: The demographic and clinical characteristics of patients with serum digoxin levels at or above 1.2 ng/ml admitted to an ED between January 2010 and July 2011 were investigated in this cross-sectional descriptive study. Patients with ECG and clinical findings consistent with digoxin toxicity and no additional explanation of their symptoms were evaluated for digoxin toxicity. Results: In this study 137 patients were included, and 68.6% of patients were women with mean age 76.1 ± 12.2. There was no significant difference between gender and digoxin intoxication. The mean age of intoxicated group was significantly higher than the non-intoxicated group (P = 0.03). The most common comorbidities were congestive heart failure (n = 91) and atrial fibrillation (n = 74). The most common symptoms were nausea, vomiting and abdominal pain. The levels of hospitalization and mortality in this group were significantly higher. Conclusion: Digoxin intoxication must be suspected in patients present in the ED, particularly those with complaints that include nausea and vomiting, as well as new ECG changes; serum digoxin levels must be determined.
Limon, G., Ersoy, G., Oray, N. C., Bayram, B., & Limon, O. (2016). Retrospective evaluation of patients with elevated digoxin levels at an emergency department. Turkish Journal of Emergency Medicine, 16(1), 17–21. https://doi.org/10.1016/j.tjem.2015.10.001